You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Metabolic consequences of antiepileptic drugs

Mintzer, Scott

Current Opinion in Neurology:
doi: 10.1097/WCO.0b013e32833735e7
Seizure disorders: Edited by Michael Sperling
Abstract

Purpose of review: Chemical properties of the widely used older generation antiepileptic drugs (AEDs) suggest that they might be responsible for a number of medical comorbidities.

Recent findings: AEDs which induce the cytochrome P450 system adversely affect bone, lipid, and gonadal steroid metabolism. Specifically, phenytoin causes loss of bone mass in women, and both phenytoin and carbamazepine produce increases in serum lipids and C-reactive protein, as well as decreases in bioactive testosterone in men. Patients treated with inducing AEDs are at increased risk of fracture. Some contradictory data raise the question of whether bone mass is truly related to enzyme induction, and analogously, of whether reductions in testosterone truly account for male sexual dysfunction. Data showing elevations of surrogate cardiovascular and cerebrovascular risk endpoints with epilepsy patients, mostly inducing AED treated, are consistent and concerning, however. Another older AED, valproate, is associated with the occurrence of polycystic ovary syndrome when used in young adulthood or adolescence.

Summary: Older generation AEDs are associated with a panoply of metabolic abnormalities. Although more research is needed to see whether individual drugs are directly tied to specific clinical outcomes (e.g. risk of infarction), extant data are sufficiently concerning to suggest that these drugs may produce significant adverse health consequences. Newer generation AEDs may be preferable.

Author Information

Jefferson Comprehensive Epilepsy Center, Department of Neurology, Thomas Jefferson University, Philadelphia, Pennsylvania, USA

Correspondence to Scott Mintzer, MD, Jefferson Comprehensive Epilepsy Center, Department of Neurology, Thomas Jefferson University, 900 Walnut Street, Suite 200, Philadelphia, PA 19107, USA Tel: +1 215 955 1222; fax: +1 215 955 0606; e-mail: scott.mintzer@jefferson.edu

© 2010 Lippincott Williams & Wilkins, Inc.